Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 4, NWS Missoula, MT

July 17, 20224 counties in Montana

NWS Missoula, MT issued this high wind warning at Jul 17, 2022, 1:29 PM MDT for 4 counties in Montana. It took effect at Jul 18, 2022, 10:00 AM MDT. It was in force for 10 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2022, 1:29 PM MDT (19:29 UTC)
In effect from
Jul 18, 2022, 10:00 AM MDT
Expired
Jul 18, 2022, 8:00 PM MDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 10:45 AM MDTNON-TSTM WND GST 492 Wnw Butte, MTMESONET STATION MTM46 1.5 W BUTTE (MT-MESO).
Jul 18, 10:55 AM MDTNON-TSTM WND GST 561 S Warm Springs, MTTHIS SENSOR HAD MULTIPLE WIND GUSTS BETWEEN 50 AND 54 MPH THROUGH 1230PM. SUSTAINED WIND OF 48 MPH AT 1105AM.
Jul 18, 11:15 AM MDTNON-TSTM WND GST 453 Wsw Georgetown, MTMESONET STATION MTGTL 2.7 W GEORGETOWN (MT DOT).
Jul 18, 12:05 PM MDTNON-TSTM WND GST 483 Sse Butte, MTASOS STATION KBTM BUTTE-MOONEY AP.
Jul 18, 12:08 PM MDTNON-TSTM WND GST 405 Sse Finn, MTMESONET STATION MTAVN 5.2 SE FINN (MT DOT).
Jul 18, 3:23 PM MDTNON-TSTM WND GST 50Garrison, MT
Jul 18, 3:26 PM MDTNON-TSTM WND GST 455 S Blossburg, MTMACDONALD PASS, HIGHWAY 12.
Jul 18, 4:40 PM MDTNON-TSTM WND GST 436 Ese Georgetown, MTYANKEE FLATS RAWS.
Jul 18, 5:06 PM MDTNON-TSTM WND GST 583 Sse Butte, MTASOS STATION KBTM BUTTE-MOONEY AP.
Jul 18, 5:10 PM MDTNON-TSTM WND GST 407 N Helmville, MT
Jul 18, 5:30 PM MDTNON-TSTM WND GST 402 Ene Bearmouth, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3035 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS75 KMSO 171929
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
129 PM MDT Sun Jul 17 2022

MTZ007-190200-
/O.UPG.KMSO.HW.A.0002.220718T1800Z-220719T0200Z/
/O.NEW.KMSO.HW.W.0004.220718T1600Z-220719T0200Z/
Butte/Blackfoot Region-
129 PM MDT Sun Jul 17 2022

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY...

* WHAT...West winds 30 to 40 mph with gusts 50 to 60 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From 10 AM to 8 PM MDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IDZ009-010-190200-
/O.NEW.KMSO.WI.Y.0012.220718T1600Z-220719T0200Z/
Western Lemhi County-Eastern Lemhi County-
129 PM MDT Sun Jul 17 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected.
  The strongest winds are expected south of Leadore. 

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...From 10 AM to 8 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-006-190200-
/O.NEW.KMSO.WI.Y.0012.220718T1600Z-220719T0200Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
129 PM MDT Sun Jul 17 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost 
  Trail Pass, and Lolo Pass.

* WHEN...From 10 AM to 8 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ043-190200-
/O.NEW.KMSO.WI.Y.0012.220718T1600Z-220719T0200Z/
Potomac/Seeley Lake Region-
129 PM MDT Sun Jul 17 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...From 10 AM to 8 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-190000-
/O.NEW.KMSO.LW.Y.0010.220718T1600Z-220719T0000Z/
Flathead/Mission Valleys-
129 PM MDT Sun Jul 17 2022

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM MDT MONDAY FOR
FLATHEAD LAKE...

* WHAT...Waves 1 to 3 feet with west winds 15 to 25 mph with 
  gusts up to 30 mph expected on Flathead Lake.

* WHERE...Flathead Lake in Flathead/Mission Valleys.

* WHEN...From 10 AM to 6 PM MDT Monday.

* IMPACTS...Strong winds and rough waves will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
2 follow-up statements
653 
WWUS75 KMSO 182354
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
554 PM MDT Mon Jul 18 2022

MTZ005-006-043-190100-
/O.CAN.KMSO.WI.Y.0012.000000T0000Z-220719T0200Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Potomac/Seeley Lake Region-
554 PM MDT Mon Jul 18 2022

...WIND ADVISORY IS CANCELLED...

Wind gusts will remain but will continue to decrease through the 
evening.

$$

MTZ003-190100-
/O.EXP.KMSO.LW.Y.0010.000000T0000Z-220719T0000Z/
Flathead/Mission Valleys-
554 PM MDT Mon Jul 18 2022

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

Winds will continue to decrease through the evening.

$$

MTZ007-190200-
/O.CON.KMSO.HW.W.0004.000000T0000Z-220719T0200Z/
Butte/Blackfoot Region-
554 PM MDT Mon Jul 18 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...West winds 35 to 40 mph with gusts up to 50 mph.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IDZ009-010-190200-
/O.CON.KMSO.WI.Y.0012.000000T0000Z-220719T0200Z/
Western Lemhi County-Eastern Lemhi County-
554 PM MDT Mon Jul 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
145 
WWUS75 KMSO 190151
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
751 PM MDT Mon Jul 18 2022

MTZ007-190300-
/O.EXP.KMSO.HW.W.0004.000000T0000Z-220719T0200Z/
Butte/Blackfoot Region-
751 PM MDT Mon Jul 18 2022

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will continue to decrease.

$$

IDZ009-010-190300-
/O.EXP.KMSO.WI.Y.0012.000000T0000Z-220719T0200Z/
Western Lemhi County-Eastern Lemhi County-
751 PM MDT Mon Jul 18 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will continue to decrease.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Jul 17, 3:54 AM MDT, 9 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 3:54 AM MDT, 9 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
354 AM MDT Sun Jul 17 2022

.DISCUSSION...
The record high temperature of 100 degrees Fahrenheit was tied in
Missoula yesterday. It's going to be another hot day across the
region today ahead of the next cold front, but likely a few
degrees cooler than Saturday. Also similar to Saturday will be the
development of spotty showers in the afternoon, mainly in
southwest Montana. The convection allowing models show the
possible showers and thunderstorms mainly between 2 and 6 pm MDT.
The Storm Prediction Center has Butte just inside the marginal
risk area for the potential of damaging winds.

A robust storm system is set to impact the region on Monday. A
closed low will track near the US/Canada border bringing
precipitation, and likely of more impact, strong, gusty winds.
Temperatures will also be significantly cooler on Monday and
Monday night. As the cold front passes on Monday, a strong surface
pressure gradient will bring strong winds around the region.
Surface winds will be further influenced by the mixing down of
strong mid-level winds. Ensemble guidance is in good agreement for
gust potential exceeding 40 mph in most locations. The possibility
exists for wind gusts exceeding 50 mph at times, especially in
southwest Montana. Forecast GFS soundings for Butte show possible
mixing down of 50 mph winds. Precipitation is also anticipated
with the passing of Monday’s storm system. The best dynamics for
showers and possible thunderstorms should be in northwest
Montana, closer to the center of the low pressure system. Over the
past few days most guidance had been keeping any precipitation in
northwest Montana. That thinking has started to shift with newest
runs. The models now show precipitation farther south across the
region on Monday, including much of western Montana. With the
strength of this storm system, and the track likely being farther
south than initially anticipated, we have increased precipitation
chances across southern portions of the area on Monday.

Beginning on Tuesday, models are in good agreement for a
drier weather period for the Northern Rockies. Mid-level flow
turns more zonal with some slight ridging. After cooler temps on
Monday it appears things will be warming back up by mid- week in
association with the ridge. In addition to warmer temperatures,
conditions look to be very dry. GFS and ECMWF show very low
relative humidities for much of the late week period. Precipitable
water values could be as low as 10-20% of normal by mid-week,
especially in southwest Montana. Models hint at a return to
southwest flow aloft by the end of the week, which could bring
back precipitation chances if enough moisture is present.

&&

.AVIATION...Showers and thunderstorms will be possible from Lemhi
County/Salmon to southwest Montana including Butte from 17/2000z
through 18/0300Z. Strong, gusty, and erratic winds are
anticipated with these storms. Background wind will be stronger in
these locations today as compared with Saturday. Very strong
westerly winds between 30 and 45 knots are expected, along with
isolated showers and thunderstorms on Monday across southwest
Montana, Lemhi County, and along the Continental Divide.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch from Monday afternoon through Monday evening
     Butte/Blackfoot Region.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:29 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders29 hr
Jul 17, 1:29 PM MDTWind AdvisoryMSOGranite, Lake, Missoula, Powell, Ravalli31 hr
Jul 17, 5:00 PM MDTSpecial Weather StatementMSOPowell30 min
Jul 17, 5:31 PM MDTSpecial Weather StatementMSOPowell44 min

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.